Alert archive / Puerto Rico / Flash Flood Warnings in 2023

Flash Flood Warning 66, NWS JSJ

November 8, 2023

NWS JSJ issued this flash flood warning at Nov 8, 2023, 6:48 AM CST. It was in force for 2 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Nov 8, 2023, 6:48 AM CST (12:48 UTC)
Expired
Nov 8, 2023, 8:54 AM CST
In force
2 hr
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 44 km from the middle of the area, began a volume at 12:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 8, 6:54 AM CSTFLASH FLOODLuquillo, PRRoad 983 impassable near Escuela Alejandrino Rios Benabe.
Nov 8, 6:56 AM CSTFLASH FLOODLuquillo, PRRoad 193 impassable near Escuela Rafael Coca at Barrio Mata Platanos.
Nov 8, 6:58 AM CSTFLASH FLOODLuquillo, PRRoad 940 impasable near puentes de las abejas and Hacienda Margarita.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

953 
WGCA52 TJSJ 081248
FFWSJU
PRC089-081500-
/O.NEW.TJSJ.FF.W.0066.231108T1248Z-231108T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
848 AM AST Wed Nov 8 2023

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Luquillo County in Puerto Rico...

* Until 1100 AM AST.

* At 848 AM AST, emergency management reported flash floods 
  affecting roads PR-984 in Bo Savannah near Alejandrina Rios Benabe 
  School, PR-193 near Rafael N Coca School, and PR-940 near Puente 
  de las Abejas and Hacienda Margarita. Additionally, a mudslide is 
  affecting road PR-984 in Bo Juan Martin. These roads are 
  impassable. Between 1 and 3 inches of rain have  fallen. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is already occurring.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Emergency management reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Fajardo, Luquillo, Ramos, Playa Fortuna and Palmer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 1839 6572 1837 6571 1836 6567 1832 6569
      1832 6570 1831 6571 1831 6572 1829 6573
      1830 6575 1829 6576 1831 6576 1833 6575
      1834 6575 1836 6577 1837 6577 1838 6576

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

ICP
1 follow-up statement
116 
WGCA72 TJSJ 081454
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
1054 AM AST Wed Nov 8 2023

PRC089-081504-
/O.CAN.TJSJ.FF.W.0066.000000T0000Z-231108T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Luquillo PR-
1054 AM AST Wed Nov 8 2023

...FLASH FLOOD WARNING FOR LUQUILLO COUNTY HAS BEEN REPLACED WITH A 
FLOOD ADVISORY...

LAT...LON 1839 6572 1837 6571 1836 6567 1832 6569
      1832 6570 1831 6571 1831 6572 1829 6573
      1830 6575 1829 6576 1831 6576 1833 6575
      1834 6575 1836 6577 1837 6577 1838 6576

$$

ICP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at Nov 8, 2:48 AM CST, 4 hours earlier.

Area forecast discussion, Nov 8, 2:48 AM CST, 4 hours before
Area Forecast Discussion
National Weather Service San Juan PR
448 AM AST Wed Nov 8 2023

.SYNOPSIS...A surface trough over the eastern Caribbean, and an
upper level trough north and west of the region will continue to
promote wet and unstable conditions through the rest of the
workweek. A mid-to upper-level ridge will build over the local
area from the west later in the weekend into early next week.
A surface high pressure over the western Atlantic will promote
moderate to fresh trades from Thursday onwards.

&&

.SHORT TERM...Today through Friday...
A trough system over the eastern Caribbean continued to generate
showers and some thunderstorms during the night hours, but mostly
over the open waters. A few showers did reach the U.S. Virgin
Islands, with the highest accumulation over St. Croix. This
unsettled pattern is expected to continue today across the islands,
where the elevated risk for flooding will persist. The most recent
satellite-derived precipitable water value imagery show values well
above the climatological value for the region. At the upper level,
the trough is enhancing instability. Additionally, the wind flow
remains on the light side, at about 8-10 kts out of the southeast.
All these ingredients will combine once more to create abundant
showers across the Cordillera Central, stretching into western and
northern Puerto Rico, including the San Juan metro area. Additional
showers will also stream around and over the U.S. Virgin Islands,
Vieques, Culebra, and east-southeast Puerto Rico. Since some of
these soils are already saturated, mudslides can occur in higher
grounds, as well as rapid river rises and water surges.

By the end of the workweek, moisture values will remain enhanced,
but a ridge will begin to build north of the region at the surface
and at mid-levels. This will cause the winds to shift from the east,
and they will become stronger too. With stronger winds, showers
will move faster, but will still leave wet roads and ponding of
water. Also, local effects will continue each afternoon,
maintaining elevated the risk for urban and small stream flooding.

.LONG TERM...Saturday through Wednesday...
A building mid-to upper-level ridge over the central Caribbean and
western Atlantic will promote drier air aloft and warming of the
500 mb temperatures. Meanwhile, a broad surface high pressure is
expected to build across the western and central Atlantic during
the weekend into early next week, promoting stronger trades across
the northeastern Caribbean. Embedded in this flow, patches of
low-level moisture content will move from time to time from the
east. This will promote an advective weather pattern across the
U.S. Virgin Islands and eastern Puerto Rico during the night and
early morning hours, followed by diurnally induced afternoon
thunderstorms over western Puerto Rico each day. Global models
solutions are in disagreement with the synoptic weather pattern by
midweek, with the GFS developing a surface low pressure west of
the region with an extensive moisture field over the local area,
and the ECMWF suggest a frontal boundary sinking from the Atlantic
waters into the northeastern Caribbean with drier air aloft.
Therefore, the current forecast is more consistent with
climatology, but adjustments can be introduced later this week.

&&

.AVIATION...
Mainly VFR conditions before 17Z. From 17Z to 22Z, SHRA and TSRA are
expected to develop along the Cordillera Central, reaching TJBQ
and TJSJ. This will result in periods of reduced VIS and low
ceilings. Passing SHRA will also affect the USVI terminals. Winds
will be from the SE at 8-10 kts, with strong gusts.

&&

.MARINE...
Seas are forecast to remain at 5 feet or less through Wednesday.
Fresh trades (up to 20 kt) during the latter part of the week
will cause choppy conditions and seas will build around 6 feet,
mainly across the offshore waters and passages. A moderate risk of
rip currents will prevail across the east and north facing beaches
of the islands.

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...None.
VI...None.
AM...None.
&&

ERG/DSR
Hazardous weather outlook, Nov 8, 2:11 AM CST, 4 hours 37 minutes before
Perspectiva sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorología San Juan PR
407 AM AST miércoles 8 de noviembre de 2023

AMZ711>745-PRZ001>013-090815-
San Juan y Vecindad-Noreste-Sureste-Este Interior- Norte Central-Central
Interior-Ponce y Vecindad-Noroeste- Oeste Interior-Mayagüez y
Vecindad-Suroeste-Culebra-Vieques- Aguas cercanas y fuera de la
costa del Atlántico y del Caribe-
407 AM AST miércoles 8 de noviembre de 2023

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
sectores de Puerto Rico.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles.  Esté
atento a las tormentas eléctricas en  su área y esté preparado para
buscar refugio.

.Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras y
pequeños riachuelos.  Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Índices de calor de 102 a 107 grados a través de
las áreas urbanas y costeras.  Agotamiento por calor posible con una
exposición prolongada.

.Corrientes Marinas...Las corrientes marinas que amenacen la vida
son posibles en la zona de oleaje particularmente a lo largo del
norte, este y oeste, Vieques y Culebra.

.DÍAS DOS A SIETE...jueves a martes

Se espera un riesgo elevado de inundaciones urbanas y de riachuelos
cada día hasta el viernes, y permanecerá elevado para el oeste cada
día.  Se esperan índices de calor de 102 a 107 cada tarde para las
áreas urbanas y costeras.  Los vientos aumentarán para el final de
la semana laboral.  El riesgo de corrientes marinas permanecerá
moderado.  Las condiciones marinas se deteriorarán en la última
parte de la semana hasta el fin de semana.

. COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

AMZ716-726-VIZ001-002-090815-
San Thomas San John e islas adyacentes-Santa Cruz-
Aguas cercanas a la costa del Atlántico y aguas costeras adyacentes
del Caribe-
407 AM AST miércoles 8 de noviembre de 2023

Esta Perspectiva sobre las Condiciones Peligrosas del Tiempo es para
sectores de las Islas Vírgenes Americanas.

.DÍA UNO...Hoy y esta noche

.Rayos...Tormentas eléctricas aisladas a dispersas posibles.  Esté
atento a las tormentas eléctricas en  su área y esté preparado para
buscar refugio.

 Lluvia Excesiva...Inundaciones de áreas urbanas, carreteras y
pequeños riachuelos.  Inundaciones repentinas aisladas posibles.

.Calor Excesivo...Índices de calor de 102 a 107 grados a través de
las islas.  Agotamiento por calor posible con una exposición
prolongada.

.Corrientes Marinas...Las corrientes marinas que amenacen la vida
son posibles en la zona de oleaje particularmente a lo largo de San
Thomas y Santa Cruz.

. DÍAS DOS A SIETE...jueves a martes

Se espera un riesgo elevado de inundaciones urbanas y de riachuelos
cada día hasta el viernes.  Se esperan índices de calor de 102 a 107
cada tarde para las áreas urbanas y costeras.  Los vientos
aumentarán para el final de la semana laboral.  El riesgo de
corrientes marinas permanecerá  moderado.  Las condiciones marinas
se deteriorarán en la última parte de la semana hasta el fin de
semana.

.COMUNICADO SOBRE INFORMACIÓN REPORTADA POR OBSERVADORES...

Se les exhorta a los observadores a reportar.  Favor de reportar
cualquier información sobre inundaciones, vientos, olas y corrientes
marinas al Servicio Nacional de Meteorología en San Juan.

In the hours before

Local storm report, Nov 8, 6:47 AM CST, 1 minute before
Preliminary Local Storm Report
National Weather Service San Juan PR
847 AM AST Wed Nov 8 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0840 AM     Flash Flood      Ceiba                   18.27N 65.65W
11/08/2023                   Ceiba              PR   Emergency Mngr

            Road 3 near Sector Colinia Santa Maria
            impassable.

0840 AM     Flood            Ceiba                   18.27N 65.65W
11/08/2023                   Ceiba              PR   Emergency Mngr

            Road 975 km 1 to 6 as well as Road 978 km
            2.1 partially flooded.

&&

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 5:06 AM CSTAreal Flood AdvisoryJSJ3 hr
Nov 8, 5:59 AM CSTAreal Flood AdvisoryJSJ2 hr
Nov 8, 6:06 AM CSTFlash Flood WarningJSJ3 hr
Nov 8, 6:26 AM CSTFlash Flood Warning Considerable damage threatJSJ2 hr
Nov 8, 6:36 AM CSTAreal Flood AdvisoryJSJ84 min
Nov 8, 8:47 AM CSTAreal Flood AdvisoryJSJ73 min
Nov 8, 8:54 AM CSTAreal Flood AdvisoryJSJ66 min
Nov 8, 12:15 PM CSTAreal Flood AdvisoryJSJ3 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.